Arkansas, 2004

Winter Storm in Arkansas, December 22, 2004

December 22, 2004 · NWS LZK · 35 events in 35 counties and zones

A winter storm produced a mixture of sleet and snow across much of northern, western and central Arkansas during the day and early evening hours of the 22nd. Snowfall totals across the affected area generally ranged from 2 to 4 inches.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A winter storm produced a mixture of sleet and snow across much of northern, western and central Arkansas during the day and early evening hours of the 22nd. Snowfall totals across the affected area generally ranged from 2 to 4 inches. However, scattered amounts between 4 and 6 inches were reported in the higher elevations of west-central and north-central Arkansas. The accumulation of snow on area roadways made travel conditions very hazardous, resulting in numerous traffic accidents. Portions of Interstate 40 in central Arkansas were shut down for almost 2 days after the storm ended due to significant ice accumulation on the roadway and a number of vehicles still stranded along the highway. Since temperatures remained below freezing over much of Arkansas through Christmas, many secondary roads remained ice covered and treacherous for travel. Also, the Little Rock area recorded it's first white Christmas since 1990.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 22, 11:20 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 22, 11:20 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1120 AM CST WED DEC 22 2004

.DISCUSSION...
NEXT ROUND OF PRECIP WORKING INTO THE FA FROM THE SW ATTM. HOURLY
ANALYSIS OF SFC TEMPS INDC FREEZING LINE HAS MADE PROGRESS SWD OVR
ERN AND CNTRL AR...WHERE TERRAIN IS FLATTER. MEANWHILE...LEADING
EDGE OF FREEZING TEMPS HAS HELD IN PLACE OVER THE AR RVR VALLEY.

EFFECT OF EVAP COOLING CONT TO RESULT IN A MIXTURE OF PRECIP OVR
CNTRL AND WRN AR. CHANGEOVER TO ALL SNOW EXPECTED IN LOCATIONS WHERE
BEST CAA CONTS THIS AFTN. MIXED PRECIP EXPECTED OVR CNTRL AND
EVENTUALLY SRN AR AS SFC TEMPS SLOLY FALL. EXTENDED WINTER STORM
WARNING FURTHER SWD ACRS W-CNTRL AR INTO THIS EVENING WHERE TERRAIN
FEATURES WL HELP TO ENHANCE SNOW AMOUNTS. REST OF HEADLINES LEFT AS
IS.

MUCH LOWER DEWPOINTS HAVE ADVECTED INTO NRN AR THIS MRNG. THIS MAY
HOLD DOWN PRECIP AMOUNTS ACRS THAT AREA THIS AFTN AND EVENING.

UPDATED ZNS AND GRIDS ALREADY OUT.
&&

.PREV DISCUSSION...
ISSUED AT 353 AM CST WED DEC 22 2004

THE MAIN TOPIC THIS MORNING IS THE WINTER STORM WHICH IS WELL
UNDERWAY. THE LATEST SURFACE MAP SHOWED AN AREA OF LOW PRESSURE
CENTERED NEAR GALVESTON TEXAS WITH AN INVERTED TROUGH EXTENDING
NORTHEAST INTO SOUTHEAST ARKANSAS. MUCH COLDER AIR WAS NORTH OF THIS
TROUGH. MONTICELLO AND ELDORADO CONTINUE TO BE IN THE WARM SECTOR.
THE COLD AIR WILL FILTER INTO THE AREA TODAY AND TEMPERATURES WILL
BE FALLING THROUGHOUT THE DAY. THE LATEST RADAR IMAGERY SHOWED
ABUNDANT RAINFALL OVER THE EASTERN HALF OF THE CWA WITH INCREASING
COVERAGE IN THE SOUTHWEST.

WILL ISSUE A WINTER STORM WARNING FOR NORTHERN COUNTIES AND A WINTER
WEATHER ADVISORY FOR PARTS OF CENTRAL ARKANSAS THROUGH 9 PM TONIGHT.
THE COLD AIR WILL BE SHALLOW INITIALLY AS IT MOVES IN. THIS WILL
BRING A CHANCE OF FREEZING RAIN BEFORE THE RAIN CHANGES OVER TO
SNOW. THE LATEST FORECAST SOUNDING SHOWS A WARM LAYER JUST ABOVE THE
GROUND THROUGH 18Z FOR KLZK. MODELS ARE IN GOOD AGREEMENT WITH
PREVIOUS RUNS WITH THE MOVEMENT OF THIS SYSTEM. RAIN WILL CHANGE TO
SNOW IN THE NORTH EARLY THIS MORNING...AND 18-20Z IN THE LITTLE ROCK
METRO AREA. 3-5 INCHES OF SNOW ARE EXPECTED IN THE NORTH...1-2
INCHES IN CENTRAL ARKANSAS... AND LESS THAN AN INCH IN THE SOUTH.
NORTH WINDS WILL GUST TO 30 MPH ALSO THIS AFTERNOON. WILL GO WITH
100 PERCENT POPS TODAY...THEN DECREASE POPS THIS EVENING. ALL PRECIP
SHOULD MOVE OUT OF THE STATE BY 12Z THURSDAY.

HIGH PRESSURE AND DRY WEATHER MOVES IN FOR THURSDAY AND FRIDAY. COLD
TEMPERATURES WILL BE THE RULE HOWEVER.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 900 PM
CST WEDNESDAY FOR ZONES ARZ003>007...ARZ012>016...ARZ021...
ARZ024>025.

WINTER STORM WARNING UNTIL 900 PM CST WEDNESDAY FOR ZONES
ARZ022>023...ARZ030>031...ARZ037>038...ARZ040>041.

WINTER WEATHER ADVISORY UNTIL 900 PM CST WEDNESDAY FOR ZONES
ARZ022>023...ARZ030>034...ARZ037>047...ARZ052>054.
&&

44
Hazardous weather outlook, Dec 22, 5:00 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST WED DEC 22 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231100-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JOHNSON-LINCOLN-LOGAN-MARION-MONTGOMERY-NEWTON-
OUACHITA-PERRY-PIKE-POLK-POPE-SALINE-SCOTT-SEARCY-SHARP-STONE-
VAN BUREN-WHITE-YELL-ARKANSAS-JEFFERSON-LONOKE-MONROE-PRAIRIE-
PULASKI-WOODRUFF-
500 AM CST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF SNOW...SLEET AND FREEZING RAIN ACROSS NORTHERN ARKANSAS
WILL BECOME ALL SNOW THIS MORNING. IN CENTRAL SECTIONS OF THE
STATE...WIDESPREAD RAIN WILL BE NOTED...BUT PRECIPITATION WILL
TRANSITION INTO A WINTRY MIX BY NOONTIME. MAINLY RAIN WILL OCCUR IN
THE SOUTH THROUGH THIS AFTERNOON.

TEMPERATURES WILL FALL THROUGHOUT THE DAY...WITH BREEZY CONDITIONS
ACROSS THE REGION. WITH TEMPERATURES BELOW FREEZING IN NORTH AND
CENTRAL SECTIONS BY THIS AFTERNOON...WIND CHILL INDICES WILL BE IN
THE SINGLE DIGITS AND TEENS. WIND CHILLS MAY ACTUALLY FALL BELOW
ZERO TONIGHT IN THE NORTHERN COUNTIES.

BY THIS EVENING...LIGHT SNOW WILL BE FALLING STATEWIDE. THE SNOW
WILL CONTINUE BEFORE TAPERING OFF AFTER MIDNIGHT.

AS FAR AS ACCUMULATIONS...SNOW TOTALS MAY REACH 6 INCHES IN SOME
AREAS NORTH OF CLARKSVILLE AND NEWPORT THROUGH THIS EVENING. IN
GENERAL...3 TO 6 INCHES OF SNOW CAN BE EXPECTED ACROSS THE NORTHERN
THIRD OF ARKANSAS...WITH 1 TO 3 INCHES IN THE CENTRAL THIRD. LESS
THAN AN INCH OF SNOW WILL FALL FARTHER SOUTH.

A WINTER STORM WARNING HAS BEEN POSTED ACROSS THE NORTH THROUGH THIS
EVENING...WITH A WINTER WEATHER ADVISORY IN CENTRAL SECTIONS OF THE
STATE. THE WARNING AND ADVISORY AREAS COVER SPOTS NORTH OF
ARKADELPHIA...LITTLE ROCK AND CLARENDON.

TRAVEL IN THE WARNING AND ADVISORY AREAS WILL BECOME HAZARDOUS DUE
TO SNOW COVER AND ICE. THIS WILL ESPECIALLY BE THE CASE AROUND
BRIDGES AND OVERPASSES...WHICH WILL BE EXPOSED TO BELOW FREEZING
TEMPERATURES. A WARM GROUND MAY ACTUALLY IMPROVE CONDITIONS ALONG
ROADWAYS...WITH MELTING OCCURRING.

ACROSS THE SOUTH...BRIDGES AND OVERPASSES MAY BECOME SNOW OR ICE
COVERED THIS EVENING AS TEMPERATURES FALL BELOW THE FREEZING MARK.
EVEN IN AREAS WHERE SNOW DOES NOT OCCUR...WATER ON BRIDGES WILL
FREEZE...WITH PATCHES OF ICE FORMING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORM SYSTEM RESPONSIBLE FOR THE WINTER WEATHER ON WEDNESDAY
WILL DEPART TO THE NORTHEAST. ARCTIC HIGH PRESSURE WILL
FOLLOW...BRINGING DRY BUT VERY COLD WEATHER THROUGH AT LEAST THE
FIRST PART OF THE WEEKEND. TEMPERATURES DURING THIS PERIOD WILL BE
WELL BELOW NORMAL.

ON FRIDAY MORNING AND ON THE MORNING OF CHRISTMAS DAY...READINGS
ACROSS MUCH OF THE STATE WILL PLUMMET INTO THE SINGLE DIGITS AND
TEENS. IN AREAS OF THE NORTH THAT GET ANY SIGNIFICANT SNOWFALL...LOW
TEMPERATURES OF ZERO OR LESS MAY BE POSSIBLE. HIGH TEMPERATURES WILL
LIKELY NOT REACH FREEZING AGAIN UNTIL CHRISTMAS DAY. PEOPLE MAY WANT
TO CONSIDER RUNNING A STREAM OF WATER IN THEIR HOMES TO PROTECT
PIPES FROM FREEZING.

LATE IN THE WEEKEND AND EARLY NEXT WEEK...THE PATTERN WILL CHANGE
WITH A SOUTHWEST WIND FLOW ALOFT BRINGING MORE PACIFIC AIR AND A
WARMING TREND. A STORM SYSTEM WILL ARRIVE BY TUESDAY FROM THE WEST
WITH A CHANCE OF SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

46

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 winter storm. Local standard time, as filed.

Winter Storm, Montgomery

When
December 22, 2:00 PM CST to 9:00 PM CST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Polk

When
December 22, 3:00 PM CST to 9:00 PM CST
Where
Polk forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Pike

When
December 22, 3:00 PM CST to 9:00 PM CST
Where
Pike forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.164, -93.656 (the zone’s center; the record gives no point)

Winter Storm, Clark

When
December 22, 3:00 PM CST to 9:00 PM CST
Where
Clark forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.051, -93.176 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
December 22, 4:00 PM CST to 9:00 PM CST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Yell

When
December 22, 4:00 PM CST to 9:00 PM CST
Where
Yell forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Marion

When
December 22, 5:00 PM CST to 9:00 PM CST
Where
Marion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Winter Storm, Baxter

When
December 22, 5:00 PM CST to 9:00 PM CST
Where
Baxter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Winter Storm, Newton

When
December 22, 5:00 PM CST to 9:00 PM CST
Where
Newton forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Searcy

When
December 22, 5:00 PM CST to 9:00 PM CST
Where
Searcy forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Stone

When
December 22, 5:00 PM CST to 9:00 PM CST
Where
Stone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
December 22, 5:00 PM CST to 9:00 PM CST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Pope

When
December 22, 5:00 PM CST to 9:00 PM CST
Where
Pope forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Logan

When
December 22, 5:00 PM CST to 9:00 PM CST
Where
Logan forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Perry

When
December 22, 5:00 PM CST to 9:00 PM CST
Where
Perry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

Winter Storm, Garland

When
December 22, 5:00 PM CST to 9:00 PM CST
Where
Garland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.577, -93.150 (the zone’s center; the record gives no point)

Winter Storm, Hot Spring

When
December 22, 5:00 PM CST to 9:00 PM CST
Where
Hot Spring forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.318, -92.946 (the zone’s center; the record gives no point)

Winter Storm, Fulton

When
December 22, 6:00 PM CST to 9:00 PM CST
Where
Fulton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Winter Storm, Izard

When
December 22, 6:00 PM CST to 9:00 PM CST
Where
Izard forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Winter Storm, Independence

When
December 22, 6:00 PM CST to 9:00 PM CST
Where
Independence forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

Winter Storm, Van Buren

When
December 22, 6:00 PM CST to 9:00 PM CST
Where
Van Buren forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Cleburne

When
December 22, 6:00 PM CST to 9:00 PM CST
Where
Cleburne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
December 22, 6:00 PM CST to 9:00 PM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

Winter Storm, Conway

When
December 22, 6:00 PM CST to 9:00 PM CST
Where
Conway forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.262, -92.701 (the zone’s center; the record gives no point)

Winter Storm, Faulkner

When
December 22, 6:00 PM CST to 9:00 PM CST
Where
Faulkner forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

Winter Storm, White

When
December 22, 6:00 PM CST to 9:00 PM CST
Where
White forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
December 22, 6:00 PM CST to 9:00 PM CST
Where
Saline forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

Winter Storm, Sharp

When
December 22, 7:00 PM CST to 9:00 PM CST
Where
Sharp forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Winter Storm, Woodruff

When
December 22, 7:00 PM CST to 9:00 PM CST
Where
Woodruff forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.186, -91.243 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
December 22, 8:00 PM CST to 9:00 PM CST
Where
Pulaski forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Winter Storm, Lonoke

When
December 22, 8:00 PM CST to 9:00 PM CST
Where
Lonoke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

Winter Storm, Prairie

When
December 22, 8:00 PM CST to 9:00 PM CST
Where
Prairie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.830, -91.553 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
December 22, 8:00 PM CST to 9:00 PM CST
Where
Monroe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.678, -91.204 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
December 22, 8:00 PM CST to 9:00 PM CST
Where
Grant forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.290, -92.424 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 22, 8:00 PM CST to 9:00 PM CST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.269, -91.931 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431299, 5431298, 5431306, 5431307, 5431295, 5431296, 5431204, 5431205, 5431208, 5431209, 5431210, 5431213, 5431214, 5431218, 5431297, 5431300, 5431308, 5431206, 5431211, 5431212, 5431215, 5431216, 5431217, 5431219, 5431292, 5431293, 5431301, 5431207, 5431294, 5431302, 5431303, 5431304, 5431305, 5431309, 5431310.